• Written By: Khalid F. Tabbara, MD
    Uveitis

    Medications are now recognized as an increasingly important cause of uveitis. Paradoxically, certain drugs used to treat uveitis may also cause uveitis. This review highlights both well-established and recently reported systemic, topical, intraocular and vaccine-associated causes of drug-induced uveitis, and assigns a quantitative score to each medication based upon criteria originally described by Naranjo and associates.

    Systemic medications associated with uveitis included TNF-a antagonists, rifabutin, bisphosphonates, sulfonamides, diethylacarbamazine and fluoroquinolones. Topical medications definitely associated with uveitis included prostaglandin analogs, metipranolol, corticosteroids, cholinomimetics, brimonidine and certain antibiotics. Intraocular drugs  associated with uveitis included antibiotics, cidofovir, urokinase, plasmin/microplasmin, biologics such as ranibizumab and bevacizumab, and triamcinolone acetonide. Vaccines reported to be associated with uveitis included Bacille Calmette-Guerin (BCG), influenza, hepatitis B and measles, mumps and rubella (MMR).

    The authors say that a detailed drug history should be taken for all patients with unexplained uveitis. While drug-induced anterior uveitis typically responds to intensive topical corticosteroid and cycloplegic/mydriatic therapy, medications suspected of causing uveitis may need to be decreased or discontinued when the inflammation is either severe or persistent.

    Here are the systemic medications with a definitive to probable association with uveitis:

    Cidofovir (Naranjo score 11, definite)

    • is an antiviral medication used to treat CMV retinitis in patients with AIDS. Cidofovir induces nongranulomatous anterior uveitis in 70 to 89 percent of cases and hypotony in approximately 10 percent of cases. Side effects occur more frequently in patients using concomitant protease inhibitors. The incidence of ocular side effects decreases significantly with the concomitant administration of oral probenecid. Treatment of this type of uveitis with topical corticosteroids and cyloplegic agents may control and reverse the inflammation.

     Rifabutin (Naranjo score 10, definite)

    • is an oral bacteriocidal antibiotic used as prophylaxis against Mycobacterium avium complex. It is associated with anterior nongranulomatous uveitis. Uveitis associated with rifabutin is frequently associated with hypopyon. Intermediate uveitis, panuveitis and retinal vasculitis have been reported with rifabutin. Risk factors for developing rifabutin associated-uveitis include a high dose of rifabutin reaching 600 mg orally daily, low body weight, and concomitant use of other drugs, such as macrolides or ritonavir. It is believed that rifabutin toxicity causes uveitis. Discontinuation of the drug may lead ocular findings to reverse.

     Bisphosphonates (Naranjo score 10, definite)

    • Ocular side effects are most commonly seen with intravenous pamidronate sodium. Ocular findings consist of conjunctivitis, anterior uveitis, scleritis and episcleritis. Oral agents, including alendronate, risedronate, etidronate and intravenous zoledronic acid, are associated with similar ocular side effects. Bisphosphonates appear to increase C-reactive protein and upregulate IL-1 and IL-6, which may contribute to the development of ocular inflammation. This type of ocular inflammation can be managed with topical or systemic corticosteroids and discontinuation of bisphosphonates.

    Sulfonamides (Naranjo score 10, definite)

    • This antimicrobial, used to treat common infections, is associated with anterior non-granulomatous uveitis, most commonly with trimethoprim-sulfamethoxazole preparations. Trimethoprim may potentiate uveitis when used with sulfamethoxazole.

    Tumor necrosis factor-a (TNF-a) inhibitors (Naranjo score 7, probable)

    • This proinflammatory cytokine is strongly implicated in the pathogenesis of autoimmune disease. It's associated with anterior nongranulomatous uveitis, demyelinating diseases, psoriasis, systemic lupus erythematosus and other autoimmune diseases. Patients on anti-TNF-a blockers may also develop anti-nuclear antibodies. Etanercept, used to treat juvenile idiopathic arthritis (JIA), is the anti-TNF-a blocker most commonly associated with uveitis. Patients with autoimmune disease treated with anti-TNF-a blockers may develop uveitis. Anti-TNF-a agents have been noted to induce paradoxical biopsy-proven sarcoidosis. Onset of uveitis ranged from three weeks to 6 years and included anterior and posterior ocular inflammation as well as retinal vasculitis and chorioretinitis. Most patients recover spontaneously once the agent is discontinued.

    Oral fluoroquinolones (Naranjo score 6, probable)

    • Moxifloxacin specifically is associated with a syndrome consisting of pigment dispersion and anterior uveitis and diffuse iris atrophy. The anterior chamber shows a mixture of pigments and inflammatory cells, and the dilated pupil shows areas of diffuse iris atrophy on transillumination. The exact cause is unclear, but it has been suggested that it could be phototoxicity, an immune-mediated reaction or a concurrent viral infection.